Session: SUN 274-321-Thyroid Case Reports III (posters)
Poster Board SUN 277
Clinical case: We report two cases with a thyrotoxicosis during nivolumab treatment.
A 63-year-old female diagnosed with squamous-cell non-small-cell lung carcinoma (NSCLC) stage cT3N3M1b developed a thyrotoxicosis, including symptoms like progressive fatigue, excessive sweating, palpitations, and weight loss together with tachycardia and a nontender, enlarged, diffuse goiter, four weeks after initiation of treatment with nivolumab. Laboratory findings revealed FT4 47.5 pmol/L (11.0-19.5), FT3 10 pmol/L (4.4-6.7), TSH 0.020 mU/L (0.5-4.0), and negative thyroid antibodies. Medical history was negative for thyroid disease. Second-degree relatives were known to have hyperthyroidism and goiter. 18F-fluorodeoxyglucose positron emission tomography computed tomography (FDG PET/CT) performed at baseline and 6 weeks after starting nivolumab showed an intense symmetrically increased uptake in the thyroid not present at baseline. Levothyroxine was started eight weeks after start of nivolumab therapy when hypothyroidism occurred (FT4 7.2 pmol/l).
A 71-year-old female, diagnosed with squamous-cell NSCLC stage T2aN2-3M1b presented with symptoms of thyrotoxicosis: excessive sweating and palpitations two weeks after initiation of treatment with nivolumab, and a diffuse enlarged and tender thyroid. Laboratory examination showed FT4 53.1 pmol/L, FT3 14.3 pmol/L, TSH 0.010 mU/L, and negative thyroid antibodies. Medical and family histories were negative for thyroid diseases. Six weeks after starting nivolumab a FDG-PET/CT scan showed symmetrical increased FDG uptake in the thyroid in comparison to baseline. Eight weeks after start of nivolumab therapy hypothyroidism developed (FT4 8.4 pmol/L), so levothyroxine was started.
Conclusion: Both cases demonstrate that within 2–4 weeks treatment with nivolumab may provoke a transient thyrotoxicosis followed by a hypothyroidism. Temporary treatment with a beta blocker may be sufficient. We assume an immune-mediated destructive thyroiditis to be the underlying pathophysiological mechanism, based on the increased FDG uptake and the transient thyrotoxicosis followed by hypothyroidism. Since the number of patients treated with nivolumab is expected to increase, our case report should raise awareness of this endocrine side effect.
Nothing to Disclose: MJV, GV, AWJMG, TJNH, HJMG, TPL
*Please take note of The Endocrine Society's News Embargo Policy at https://www.endocrine.org/news-room/endo-annual-meeting/pr-resources-for-endo
See more of: Abstracts - Orals, Poster Previews, and Posters